Flood, Eastern Walsh
- When
- March 27, 2:58 PM CST to March 31, 11:59 PM CST
- Where
- Eastern Walsh forecast zone
- Property damage
- $1.9 million
- Reported by
- NEWSPAPER
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
[See antecedent conditions written in brackets under Ramsey county]. For eastern Walsh county, river flood warnings were issued for the Park River at Grafton and the Forest River at Minto.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
[See antecedent conditions written in brackets under Ramsey county]. For eastern Walsh county, river flood warnings were issued for the Park River at Grafton and the Forest River at Minto. Grafton crested right around its major (16 feet) flood stage on the 30th. Minto crested over its moderate (8 feet) flood stage on the 30th. For all of Walsh county, 100 miles of county/township roads were closed with nearly 400 road sites damaged. County-wide, damages were reported totalling $2.4 million. Most of this damage occurred in the eastern half of the county. US Highway 81 was closed from Manvel to Grafton. Grafton, the largest city with a population of around 5,000, had the worst flooding. The Park River crest at Grafton was not the highest on record (which occurred in April of 1950), but was higher than the level in April 1997 (the last big flood event). Nearly 100 homes took on water, mostly basement flooding and sewer backup. This caused about $1 million in damage just to Grafton. The city park was also flooded. The town of Minto, population 560, also had serious flooding. The Forest River crest at Minto was also not as high as the record event in April 1950, but also was higher than April 1997. 26 homes in Minto took on water. Again this flooding was mostly basement flooding, but one home did have main floor damage. The city of Park River also had 6 homes with basement flooding. One bridge in the county collapsed after being hit by a floating tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 27, 9:45 AM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 945 AM CST SAT MAR 27 2004 .DISCUSSION... LIGHTNING ACTIVITY HAS BEEN ON THE DECREASE FOR THE LAST HOUR WITH MOST STRIKES CONFINED TO THE MAIN FRONTAL BOUNDARY BETWEEN KBIS/ KJMS AND SOUTHWARD. LOOKING AT THE NEW 12Z MODEL DATA...IT APPEARS THE BEST SFC BASED INSTABILITY WILL SHIFT SOUTH OF THE FA CLOSER TO THE SFC LOW WITH SOME WEAK ELEVATED INSTABILITY YET OVER THE FA. SO THINK MAIN ACTION WILL BE HEAVY RAIN SHOWERS WITH SOME THUNDER MIXED IN. 700 MB FLOW WILL BRING RESIDUAL RAIN SHOWERS NORTH OF WHAT FIRES TO THE SOUTH OF OUR FA. SEEMS TO BE A GOOD DEAL OF ACTIVITY FIRING NEAR THE SFC LOW IN NORTH CENTRAL SD RIGHT NOW. 12Z ETA/NGM KEEP MOST OF THE QPF ALONG/WEST OF THE VALLEY THRU 00Z SUN. WILL THEREFORE HIT THESE AREAS HARDEST TODAY. MAIN EVENT FOR REST OF MN FA MAY COME TONIGHT. SEVERE THREAT MARGINAL YET THIS MORNING...BUT AGREE WITH THE SPC SLIGHT RISK AREA WHICH HITS OUR SOUTHWEST FA. ALSO KEEPING AN EYE ON KMVX STORM TOTAL PCPN...WHICH IS HITTING THE KDVL REGION WITH UP TO 2 INCHES SO FAR. SOME OF THIS MAY BE HAIL CONTAMINATED...AS OUR OFFICE HAS NOT RECEIVED ANY RAINFALL REPORTS THIS HIGH YET. NO REPORTS OF FLOODING EITHER...BUT THE INITIAL WAVE NOT LIKELY TO CAUSE MUCH. MORE WORRIED ABOUT SECOND OR MORE WAVES OF PCPN MOVING UP THRU THE DAY TODAY. WILL ALSO ADD IN FOG MENTION EVERYWHERE WITH THE STRONG MOISTURE SURGE. NOT DENSE BY NATURE...BUT ENOUGH TO MENTION. DROPPED TEMPS BACK A BIT IN SOME AREAS...BUT AGAIN WILL HAVE A STRONG NORTHWEST/SOUTH TEMP GRADIENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLASH FLOOD WATCH THRU 12Z SUN ALL ND COUNTIES. MN...FLASH FLOOD WATCH THRU 12Z SUN ALL MN COUNTIES. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 537 AM CST SAT MAR 27 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271436- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 537 AM CST SAT MAR 27 2004 ...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING ALONG AND WEST OF RED RIVER VALLEY. THE PRIMARY THREAT WILL BE GUSTY WINDS AND LARGE HAIL. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY ACROSS THE REGION WITH THE MAIN THREAT SHIFTING TO HEAVY RAINFALL. BY THIS EVENING WIDESPREAD RAIN AMOUNTS FROM A HALF TO ONE INCH ARE LIKELY WITH LOCALLY HEAVIER AMOUNTS. ANY HEAVY RAINFALL OVER FROZEN SOILS COULD LEAD TO FLOOD PROBLEMS. AS A RESULT A FLASH FLOOD WATCH HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) VOELKER
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389709.